Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS Topeka, KS

September 23, 2005Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 23, 2005, 3:19 AM CDT for Wabaunsee County, Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 3:19 AM CDT (08:19 UTC)
Expired
Sep 23, 2005, 5:15 AM CDT
In force
116 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 13 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 230820
FFWTOP
KSC197-231015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 515 AM CDT

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS WHICH HAVE MOVED OVER THE       
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  ALMA...
  MCFARLAND...
  PAXICO...
  MAPLE HILL...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.

LOCAL LAW ENFORCEMENT INDICATES THAT MANY STREETS IN AND NEAR MAPLE 
HILL HAVE WATER OVER THE ROADWAYS. MILL CREEK IS LIKELY RUNNING OVER 
IN SPOTS...MAINLY ALONG AND EAST OF PAXICO. 

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
      3909 9595 3895 9596 3899 9648 3904 9649
      3905 9638 3916 9638 3917 9627 3920 9624

$$
1 follow-up statement
000 
WGUS73 KTOP 230909
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT FRI SEP 23 2005

KSC197-231015-
WABAUNSEE-
408 AM CDT FRI SEP 23 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
NORTHERN WABAUNSEE COUNTY...

AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER 
THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
ALMA...MCFARLAND...PAXICO AND MAPLE HILL.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.

LOCAL LAW ENFORCEMENT HAS REPORTED WATER OVER ROADWAYS IN MAPLE 
HILL. MILL CREEK IS LIKELY FLOWING OVER IN SPOTS...MAINLY FROM 
PAXICO EASTWARD.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
      3909 9595 3895 9596 3899 9648 3904 9649
      3905 9638 3916 9638 3917 9627 3920 9624

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:50 AM CDT, 29 minutes earlier.

Area forecast discussion, Sep 23, 2:50 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT FRI SEP 23 2005

.DISCUSSION...

INDIVIDUAL CELLS IN A LINE OF THUNDERSTORMS FROM NEAR MANHATTAN
THROUGH LAWRENCE CONTINUE TO MOVE SLOWLY OFF TO THE EAST.  THIS
ACTIVITY APPEARS TO BE IN ASSOCIATION WITH SOME ISENTROPIC LIFT IN
THE 305K TO 310K SURFACE.  NAM SHOWS THIS LIFT WEAKENING SO REDUCED
PRECIP CHANCES SOMEWHAT AFTER NOON.

FRONTAL BOUNDARY THAT PUSHED THROUGH YESTERDAY NOW LOCATED ACROSS
SOUTHERN MISSOURI...SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA THIS
MORNING.  MAINLY ZONAL FLOW NOTED ALOFT WITH SUBTROPICAL HIGH ACROSS
THE GULF COAST AND DIGGING TROUGH ACROSS THE PACIFIC NORTHWEST.

SATURDAY AND SATURDAY NIGHT...FRONTAL BOUNDARY RETURNS NORTH AND
WARM AIR ADVECTION SETS UP AHEAD OF FRONTAL COLD FRONT PUSHING DOWN
ACROSS NEBRASKA AND NORTHWEST KANSAS.  NAM MUCH MORE AGGRESSIVE WITH
BOTH THE WARM AIR ADVECTION AND COLD FRONT MOVING DOWN.  GFS IS MUCH
SLOWER WITH THE COLD FRONT AS THE 500MB SUPPORTING TROUGH IS NOT
NEARLY AS DEFINED AS THE NAM HAS IT.  CURRENT THINKING IS THAT THE
NAM IS TOO AGGRESSIVE SO LEANED ON THE GFS FOR THE MOST PART.  BOTH
SOLUTIONS HAVE DECENT WARM AIR ADVECTION SO TEMPERATURES SHOULD
REBOUND INTO THE MID TO UPPER 80S.  BROUGHT PRECIPITATION IN NORTH
OF INTERSTATE 70 ON SATURDAY NIGHT IN ASSOCIATION WITH APPROACHING
COLD FRONT.

SUNDAY THROUGH MONDAY MORNING...FRONTAL BOUNDARY CONTINUES TO PUSH
SOUTH THROUGH MONDAY.  GFS DRIES OUT MUCH QUICKER THAN THE NAM.
THEREFORE WENT AHEAD AND ENDED PRECIP FROM NORTH TO SOUTH ACROSS TOP CWA
LATE SUNDAY NIGHT / MONDAY MORNING.

MONDAY AFTERNOON THROUGH TUESDAY...SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR THIS TIME PERIOD.

TUESDAY NIGHT THROUGH THURSDAY...NEXT FRONTAL BOUNDARY MOVES ACROSS
THE AREA TUESDAY NIGHT AND WEDNESDAY.  GOING PRECIP CHANCES LOOKED
GOOD WITH PRETTY GOOD AGREEMENT ON FRONTAL TIMING BETWEEN THE GFS
AND ECMWF...WITH GFS SLIGHTLY FASTER.  AREA SHOULD DRY OUT ON
THURSDAY.  HIGHS ON THURSDAY SHOULD BE SEVERAL DEGREES BELOW CLIMATE
VALUES WITH GOOD COLD AIR ADVECTION SHOWN BEHIND FRONT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 22, 4:01 PM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU SEP 22 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-232115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE
SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY
OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Local storm report, Sep 23, 2:04 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT FRI SEP 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             1 W CLINTON             38.91N 95.41W
09/23/2005  0.75 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:48 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Sep 23, 3:12 AM CDTFlash Flood WarningTOPShawnee2 hr
Sep 23, 5:14 AM CDTFlash Flood WarningTOPShawnee, Wabaunsee2 hr
Sep 23, 6:04 AM CDTFlash Flood WarningTOPJefferson3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.